Coming off antidepressants sucks fairly hard for me. Maybe for most, but definitely for me. Apparently I suffer from “SSRI Discontinuation Syndrome,” which is just a fancy way of saying that withdrawals are the worst. Basically, my nervous system is in total shock from tapering off of an antidepressant, and it does really WEIRD SHIT. I will say that so far, coming off of Paxil was substantially worse than coming off of Zoloft. Paxil is apparently its own beast in the world of depression/anxiety meds, and while I loved the effects of Paxil more, coming off of it convinced me that it is a devil drug. (Please don’t sue me, Paxil folks, k?)
Had I known that Paxil is not considered safe for pregnancy, I would never have started taking it during my “child-bearing years,” which is a phrase I kind of hate but it is relevant in this case. My warning to any young woman on it or considering starting it: do your research. It is not safe during pregnancy, so if you need something, go another route.
Once Paul and I knew that we were close to being ready to start a family, I spoke with my doctor about how to come off of Paxil safely. The process was to half my dosage for a week, take half a pill every other day for a week, then nothing. This is pretty standard. The reason for the taper down is because drugs like Paxil and Zoloft have very short half-lives; meaning they only stay active in your system for about 24 hours. Prozac, on the other hand, stays in your system for up to 6 days. (WARNING: Do NOT come off your meds without the approval and instructions from a doctor. Weaning of anti-depressants is no joke and not to be done on your own. EVER.)
I don’t recall my exact timeline of side effects for coming off of Paxil, but I remember vividly a symptom known as “brain jolts.” Fun times. Basically, all during the day, my body had the feeling of being jolted briefly, almost like small electrocutions.
A few days later, I began having heart palpitations and cold sweats. Mentally, I felt fine, but physically, I was kind of a wreck. But both worlds collided one day while I was working at my then-job at Estee Lauder. I remember it so well; I was doing the make up for a mother-of-the-groom on her son’s wedding day. We had met the day before to do a run-through, so we already had a good chemistry together. I wasn’t nervous or anxious about the event. As the appointment went on, I started breaking out in a massive cold sweat. Like, dripping, soaking sweat. But I was freezing. I began to tense up in such a way that my whole body was trembling. I told her that I wasn’t feeling 100% and apologized for the flop sweat, but was able to finish the appointment successfully. Within the hour, however, I was done in. I couldn’t stop shaking and my breathing was so shallow. I finally went into our store room area to lie down on the floor, and was yelling for anyone in there to GET AWAY FROM ME I CANNOT FUCKING BREATHE. I knew I had no control over what was happening to my body at that moment, and it was terrifying.
Luckily, my manager was my mom’s very good friend, and she called her and had her call Paul to come get me. I somehow learned that day or the day after that taking one Prozac could help me ride out the withdrawals from the Paxil, and luckily my neighbor had a prescription and gave me a pill. BAM. All better. Like within the day, all symptoms gone.
This time around, my withdrawal symptoms have been milder, but the process has still been pretty lame. I am following a similar regime as last time, although I will admit to speeding things up because things were going so smoothly. This may have been a mistake, but it’s done and I’m not going back, so there ya go.
I started out doing half a pill a day for a week, and felt fine. The first wrinkle appeared about 6 days in. I had traveled out-of-town for the night to attend a surprise party for my one of my very best friends. I arrived at the party host’s home about 6 p.m. I’d worked out that day, had a relaxing drive down and was stoked about the party. The big surprise happened, the party began and everything was perfect. I consumed a few glasses of champagne over the course of several hours, but was very much in control of myself and felt great. Until about 10 p.m., when during a lull in conversations, I found myself alone on the deck. Everyone at this party was WONDERFUL to me, so I wasn’t being snubbed or anything. All of the sudden, my heart was sinking. I wanted to be home and I wanted to be home NOW. The thought of staying at this party for another second felt like torture. I excused myself to the bathroom, as I was becoming weepy and I didn’t want to be THAT girl. I texted Paul and told him how sad I was, how homesick I was. I didn’t want to call him, because I knew I’d lose it. I was so homesick but knew better than to drive home; A) because of the aforementioned champagne and B) because I didn’t want to let this beat me. Luckily, Paul was cool as a cucumber and let me have my moment without questioning me or panicking. He suggested I take another half of a Zoloft, which I did, and then rejoined the party. Within an hour, I was golden.
We were up REALLY late that night and I got virtually no sleep, so the next night, when my neck/shoulders felt really tight, I just assumed it was fatigue kicking in. Monday was spent sitting at my desk at work all day, which can at times make me feel really stiff, so when that night, my neck was still really killing me, I blamed it on that. But by Tuesday night, I was in agony. Paul could feel the massive knots in my neck. Ibuprofen wasn’t touching it. I started doing some research (thanks, Dr. Google!) and learned that muscle pain can be a side effect of coming off Zoloft. (Spoiler alert: think of any ailment in the world, and it can be blamed on withdrawals. Literally anything.)
I hoped going the gym that week would help loosen me up, and while my cardio class on Wednesday felt great, my weight lifting class on Friday was BRUTAL. Putting the weights on my back for squats about crippled me, and anything with shoulders or biceps was horrible. I was considering a chiropractor or massage when a friend recommended a really great muscle cream. I bought it, a heating pad and some Epsom salt, and just like that, I was fine. I don’t know if the symptom ran its course or the treatment helped, but whatever it was, I hope it NEVER comes back.
I didn’t end up tapering my meds beyond the half doses this time, mainly just because I forgot to take it a couple of days and didn’t snap, so I went with it. I figure it’ll suck either way, so might as well blaze through, right?
I will say that this past week, the brain jolts have returned, albeit weaker than with the Paxil. I don’t feel so much like I’m biting metal. I feel like my nerves are being strummed like a rubber band. This probably doesn’t make sense, but it’s all I can think of to describe it. Instead of an electrical feeling, it’s more of a thumping. It’s not constant, but the first day it started, last Monday, they hit hard with a shot of vertigo to go with it. I read online that taking a Benadryl can help relieve the symptoms, so that night, I bowed out of dinner duty to lie down and avoid the spins. I took one Benadryl and basically passed out at 7 p.m. The next day was better, still jolty but not as dizzy. Two weeks out, and the symptoms faded away and now are gone.
So now the real fun begins. I’m flying solo, med-free. Let’s the fun begin.
image by the author